Florida, 2008

Wildfire in Florida, April 30, 2008

April 30, 2008 · NWS JAX · 1 event in 1 county or zone

Several days of dry weather promoted dangerous fire conditions across inland North Florida. A wildfire was first reported by Gilchrist Emergency Management around 5:20 pm EDT on April 30th, and this fire was located approximately 4 miles east-northeast of Trenton.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Several days of dry weather promoted dangerous fire conditions across inland North Florida. A wildfire was first reported by Gilchrist Emergency Management around 5:20 pm EDT on April 30th, and this fire was located approximately 4 miles east-northeast of Trenton. At the time of the first report, the cause of the fire was unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 30, 1:28 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 30, 1:28 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
228 PM EDT WED APR 30 2008

.SHORT TERM...HIGH PRESSURE SFC AND ALOFT DOMINATES THE REGION AS
SEEN ON SATELLITE IMAGERY WITH SUNNY SKIES OVER THE ENTIRE SERN
U.S. AND ADJACENT GULF AND ATLANTIC WATERS. CURRENTLY THE SFC HIGH
IS ANALYZED FROM CTRL GA TO CTRL NC WITH NE TO EAST WINDS AT THE
COAST AND VARIABLE ELSEWHERE ACROSS THE LOCAL AREA.

CLEAR SKIES TONIGHT WILL PROMOTE RADIATIONAL COOLING WITH MINS
WELL BELOW NORMAL AGAIN. RECORDS WERE BROKEN THIS MORN AT SEVERAL
PLACES AND COULD BE TIED OR BROKEN AGAIN TONIGHT.

RECORD LOW TEMPS FOR MAY 1ST...
JAX 47/2000
GNV 47/1908
AMG 45/1963
SSI 50/1963

ONSHORE WINDS WILL CONTINUE THRU SATURDAY MAINTAINING MILDER TEMPS
AT THE COAST. A WARMING TREND WILL BEGIN THURSDAY WITH TEMPS
RETURNING TO NORMAL BY THE WEEKEND. THE MEAN 1000-500 MB HIGH
CURRENTLY NEAR THE FL PANHANDLE WILL DRIFT OVER THE LOCAL AREA
THU BEFORE EMERGING INTO THE ATLANTIC FRI. THIS WILL KEEP MOSTLY
SUNNY SKIES OVER THE AREA EVEN WITH TH INFLUX OF LOW LEVEL
MOISTURE. PARTLY CLOUDY SKIES RETURN SATURDAY WITH WINDS BECOMING
MORE SWLY EXCEPT NEAR THE EAST COAST AS A COLD FRONT APPROACHES
FROM THE NW. WILL GO WITH A SLGT CHANCE FOR TSTMS MOVING INTO SE
GA LATE SATURDAY NIGHT.

.LONG TERM...THE COLD FRONT WILL PUSH THROUGH THE LOCAL AREA
ACCOMPANIED BY SCT SHOWERS AND TSTMS. THE BEST DYNAMICS APPEARS TO
BE OVER SE GA DURING MID DAY WITH DWINDLING POPS LATER IN THE AFTN
AS THE FRONT DRIFTS SE. LINGERING CLOUDINESS BEHIND THE FRONT WILL
MOVE OUT OF THE AREA BY MON AFTN AS DRIER AIR POURS IN. LATEST GFS
INDICATES A WEAK SHORTWAVE ALONG WITH SEABREEZES BRINGING A RETURN
OF CLOUDS TUE-WED. UNCERTAINTY EXISTS AS TO EXTENT OF POPS AND
HAVE LOWERED TO BELOW 10% TUE AND BELOW 20% WED.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT LEAST THROUGH THURSDAY.
NO CIGS OR REDUCED VSBYS EXPECTED.

&&

.MARINE...EASTERLY SWELLS WITH PERIODS UP TO 13 SECONDS OBSERVED AT
OFFSHORE BOUYS BUT SEA HEIGHTS ONLY 2 TO 3 FEET.  QUIET CONDITIONS
WILL CONTINUE AS WINDS VEER TO EAST AND SOUTHEAST THROUGH FRIDAY. A
COLD FRONT WILL SLOWLY PUSH ACROSS THE WATERS LATE THIS WEEKEND WITH
SCEC CONDITIONS POSSIBLE OFFSHORE AS WINDS/SEAS INCREASE.

&&

.FIRE WEATHER...VERY DRY AIRMASS OVER THE AREA WITH DEWPOINTS
FALLING INTO THE 30S THIS AFTERNOON. RED FLAG CONDITIONS OCCURRING
OVER ALL OF NE FL. WITH ONSHORE WINDS RHS WILL GRADUALLY INCREASE
NEAR THE EAST COAST THE NEXT FEW DAYS BUT CRITICALLY LOW RHS STILL
EXPECTED OVER INLAND NE FL THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  48  84  54  85 /   0   0   0   0
SSI  55  75  63  79 /   0   0   0   0
JAX  50  81  58  82 /   0   0   0   0
SGJ  58  78  62  80 /   0   0   0   0
GNV  49  85  54  86 /   0   0   0   0
OCF  50  85  55  86 /   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-MARION-SUWANNEE-UNION.

     FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR ALACHUA-BAKER-BRADFORD-COLUMBIA-GILCHRIST-
     HAMILTON-MARION-SUWANNEE-UNION-DUVAL-NASSAU-CLAY-PUTNAM.

     RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR CLAY-DUVAL-
     FLAGLER-NASSAU-PUTNAM-ST JOHNS.

GA...NONE.
AM...NONE.
&&

TRABERT/ZIBURA
Hazardous weather outlook, Apr 30, 2:32 AM EST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
332 AM EDT WED APR 30 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
332 AM EDT WED APR 30 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

THE FIRE DANGER WILL REMAIN ELEVATED THIS AFTERNOON FOR ALL NORTHEAST
FLORIDA COUNTIES DUE TO LOW RELATIVE HUMIDITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE FIRE DANGER WILL REMAIN ELEVATED THURSDAY AFTERNOON FOR INLAND
NORTHEAST FLORIDA COUNTIES DUE TO LOW RELATIVE HUMIDITY.

THE NEXT FRONTAL SYSTEM MAY PRODUCE ISOLATED THUNDERSTORMS ON
SATURDAY AND SCATTERED THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gilchrist

When
April 30, 4:20 PM EST
Where
Gilchrist forecast zone
Reported by
Emergency Manager
Coordinates
29.726, -82.800 (the zone’s center; the record gives no point)

A wildfire was reported by Gilchrist County Emergency Management around 5:20 pm EDT. At the time, no homes were threatened. Tyler Grade Road was closed. By 11:31 pm EDT, the fire was 1,000 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85428.